Pleiotropic models of quantitative variation

N.H. Barton, Genetics 124 (1990) 773–782.

Journal Article | Published
Abstract
It is widely held that each gene typically affects many characters, and that each character is affected by many genes. Moreover, strong stabilizing selection cannot act on an indefinitely large number of independent traits. This makes it likely that heritable variation in any one trait is maintained as a side effect of polymorphisms which have nothing to do with selection on that trait. This paper examines the idea that variation is maintained as the pleiotropic side effect of either deleterious mutation, or balancing selection. If mutation is responsible, it must produce alleles which are only mildly deleterious (s & 10(-3)), but nevertheless have significant effects on the trait. Balancing selection can readily maintain high heritabilities; however, selection must be spread over many weakly selected polymorphisms if large responses to artificial selection are to be possible. In both classes of pleiotropic model, extreme phenotypes are less fit, giving the appearance of stabilizing selection on the trait. However, it is shown that this effect is weak (of the same order as the selection on each gene): the strong stabilizing selection which is often observed is likely to be caused by correlations with a limited number of directly selected traits. Possible experiments for distinguishing the alternatives are discussed.
Publishing Year
Date Published
1990-03-01
Journal Title
Genetics
Volume
124
Issue
3
Page
773 - 782
IST-REx-ID

Cite this

Barton NH. Pleiotropic models of quantitative variation. Genetics. 1990;124(3):773-782.
Barton, N. H. (1990). Pleiotropic models of quantitative variation. Genetics, 124(3), 773–782.
Barton, Nicholas H. “Pleiotropic Models of Quantitative Variation.” Genetics 124, no. 3 (1990): 773–82.
N. H. Barton, “Pleiotropic models of quantitative variation,” Genetics, vol. 124, no. 3, pp. 773–782, 1990.
Barton NH. 1990. Pleiotropic models of quantitative variation. Genetics. 124(3), 773–782.
Barton, Nicholas H. “Pleiotropic Models of Quantitative Variation.” Genetics, vol. 124, no. 3, Genetics Society of America, 1990, pp. 773–82.

Link(s) to Main File(s)
Access Level
OA Open Access

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar